The Jones–Krushkal polynomial and minimal diagrams of surface links
Annales de l'Institut Fourier, Online first, 39 p.

We prove a Kauffman–Murasugi–Thistlethwaite theorem for alternating links in thickened surfaces. It implies that any reduced alternating diagram of a link in a thickened surface has minimal crossing number, and any two reduced alternating diagrams of the same link have the same writhe. This result is proved more generally for link diagrams that are adequate, and the proof involves a two-variable generalization of the Jones polynomial for surface links defined by Krushkal. The main result is used to establish the first and second Tait conjectures for links in thickened surfaces and for virtual links.

Nous montrons un théorème de Kauffman-Murasugi-Thistlethwaite pour des entrelacs alternants dans des voisinages tubulaires d’une surface. Il implique que tout diagramme réduit d’entrelacs alternant dans une surface a un nombre minimal de croisements, et que deux diagrammes réduits alternants quelconques du même entrelacs ont le même nombre d’auto-enlacements.

Ce résultat est prouvé plus généralement pour les diagrammes d’entrelacs qui sont adéquats, et sa démonstration utilise une généralisation à deux variables du polynôme de Jones pour les entrelacs sur des surfaces définies par Krushkal. Le résultat principal est utilisé pour établir la première et la deuxième conjecture de Tait pour les entrelacs dans des voisinages tubulaires d’une surface et pour les entrelacs virtuels.

Received:
Revised:
Accepted:
Online First:
DOI: 10.5802/aif.3516
Classification: 57K14,  57K12
Keywords: Kauffman bracket, Jones polynomial, Krushkal polynomial, alternating link diagram, adequate diagram, Tait conjectures, virtual link
Boden, Hans U. 1; Karimi, Homayun 1

1 Mathematics & Statistics McMaster University Hamilton, Ontario (Canada)
@unpublished{AIF_0__0_0_A67_0,
     author = {Boden, Hans U. and Karimi, Homayun},
     title = {The {Jones{\textendash}Krushkal} polynomial and minimal diagrams of surface links},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     year = {2022},
     doi = {10.5802/aif.3516},
     language = {en},
     note = {Online first},
}
TY  - UNPB
TI  - The Jones–Krushkal polynomial and minimal diagrams of surface links
JO  - Annales de l'Institut Fourier
PY  - 2022
DA  - 2022///
PB  - Association des Annales de l’institut Fourier
N1  - Online first
UR  - https://doi.org/10.5802/aif.3516
DO  - 10.5802/aif.3516
LA  - en
ID  - AIF_0__0_0_A67_0
ER  - 
%0 Unpublished Work
%T The Jones–Krushkal polynomial and minimal diagrams of surface links
%J Annales de l'Institut Fourier
%D 2022
%I Association des Annales de l’institut Fourier
%Z Online first
%U https://doi.org/10.5802/aif.3516
%R 10.5802/aif.3516
%G en
%F AIF_0__0_0_A67_0
Boden, Hans U.; Karimi, Homayun. The Jones–Krushkal polynomial and minimal diagrams of surface links. Annales de l'Institut Fourier, Online first, 39 p.

[1] Adams, Colin; Albors-Riera, Carlos; Haddock, Beatrix; Li, Zhiqi; Nishida, Daishiro; Reinoso, Braeden; Wang, Luya Hyperbolicity of links in thickened surfaces, Topology Appl., Volume 256 (2019), pp. 262-278 | DOI | MR

[2] Adams, Colin; Eisenberg, Or; Greenberg, Jonah; Kapoor, Kabir; Liang, Zhen; O’Connor, Kate; Pacheco-Tallaj, Natalia; Wang, Yi tg-hyperbolicity of virtual links, J. Knot Theory Ramifications, Volume 28 (2019) no. 12, 1950080, 26 pages | DOI | MR

[3] Adams, Colin; Fleming, Thomas; Levin, Michael; Turner, Ari M. Crossing number of alternating knots in S×I, Pac. J. Math., Volume 203 (2002) no. 1, pp. 1-22 | DOI | MR

[4] Boden, Hans U.; Gaudreau, Robin I.; Harper, Eric; Nicas, Andrew J.; White, Lindsay Virtual knot groups and almost classical knots, Fundam. Math., Volume 138 (2017), pp. 101-142

[5] Boden, Hans U.; Karimi, Homayun A characterization of alternating links in thickened surfaces, Proc. R. Soc. Edinb., Sect. A, Math. (2021) (https://doi.org/10.1017/prm.2021.78, first view)

[6] Carter, J. Scott; Kamada, Seiichi; Saito, Masahico Stable equivalence of knots on surfaces and virtual knot cobordisms, J. Knot Theory Ramifications, Volume 11 (2002) no. 3, pp. 311-322 Knots 2000 Korea, Vol. 1 (Yongpyong) | DOI | MR

[7] Chmutov, Sergei; Pak, Igor The Kauffman bracket of virtual links and the Bollobás-Riordan polynomial, Mosc. Math. J., Volume 7 (2007) no. 3, pp. 409-418 | DOI | MR | Zbl

[8] Chmutov, Sergei; Voltz, Jeremy Thistlethwaite’s theorem for virtual links, J. Knot Theory Ramifications, Volume 17 (2008) no. 10, pp. 1189-1198 | DOI | MR

[9] Dye, Heather A. Checkerboard framings and states of virtual link diagrams, Knots, links, spatial graphs, and algebraic invariants (Contemporary Mathematics), Volume 689, American Mathematical Society, 2017, pp. 53-64 | MR

[10] Dye, Heather A.; Kauffman, Louis H. Minimal surface representations of virtual knots and links, Algebr. Geom. Topol., Volume 5 (2005), pp. 509-535 | DOI | MR

[11] Goussarov, Mikhael; Polyak, Michael; Viro, Oleg Finite-type invariants of classical and virtual knots, Topology, Volume 39 (2000) no. 5, pp. 1045-1068 | DOI | MR

[12] Green, Jeremy A table of virtual knots, 2004 (http://www.math.toronto.edu/drorbn/Students/GreenJ)

[13] Jones, Vaughan F. R. A polynomial invariant for knots via von Neumann algebras, Bull. Am. Math. Soc., Volume 12 (1985) no. 1, pp. 103-111 | DOI | MR

[14] Kamada, Naoko On the Jones polynomials of checkerboard colorable virtual links, Osaka J. Math., Volume 39 (2002) no. 2, pp. 325-333 | MR

[15] Kamada, Naoko Span of the Jones polynomial of an alternating virtual link, Algebr. Geom. Topol., Volume 4 (2004), pp. 1083-1101 | DOI | MR

[16] Kamada, Naoko; Kamada, Seiichi Abstract link diagrams and virtual knots, J. Knot Theory Ramifications, Volume 9 (2000) no. 1, pp. 93-106 | DOI | MR

[17] Kamada, Naoko; Nakabo, Shigekazu; Satoh, Shin A virtualized skein relation for Jones polynomials, Ill. J. Math., Volume 46 (2002) no. 2, pp. 467-475 | MR

[18] Karimi, Homayun The Khovanov homology of alternating virtual links, Mich. Math. J., Volume 70 (2021) no. 4, pp. 749-778 | DOI

[19] Kauffman, Louis H. State models and the Jones polynomial, Topology, Volume 26 (1987) no. 3, pp. 395-407 | DOI | MR

[20] Kauffman, Louis H. Virtual knot theory, Eur. J. Comb., Volume 20 (1999) no. 7, pp. 663-690 | DOI | MR

[21] Kronheimer, Peter B.; Mrowka, Tomasz S. Khovanov homology is an unknot-detector, Publ. Math., Inst. Hautes Étud. Sci. (2011) no. 113, pp. 97-208 | DOI | MR

[22] Krushkal, Vyacheslav Graphs, links, and duality on surfaces, Comb. Probab. Comput., Volume 20 (2011) no. 2, pp. 267-287 | DOI | MR

[23] Kuperberg, Greg What is a virtual link?, Algebr. Geom. Topol., Volume 3 (2003), pp. 587-591 | DOI | MR

[24] Lickorish, W. B. Raymond An introduction to knot theory, Graduate Texts in Mathematics, 175, Springer, 1997, x+201 pages | DOI | MR

[25] Manturov, Vassily O. Kauffman-like polynomial and curves in 2-surfaces, J. Knot Theory Ramifications, Volume 12 (2003) no. 8, pp. 1145-1153 | DOI | MR

[26] Manturov, Vassily O. The Khovanov polynomial for virtual knots, Dokl. Akad. Nauk SSSR, Volume 398 (2004) no. 1, pp. 15-18 | MR

[27] Manturov, Vassily O. Khovanov’s homology for virtual knots with arbitrary coefficients, Izv. Ross. Akad. Nauk, Ser. Mat., Volume 71 (2007) no. 5, pp. 111-148 | DOI | MR

[28] Manturov, Vassily O. Parity and projection from virtual knots to classical knots, J. Knot Theory Ramifications, Volume 22 (2013) no. 9, 1350044, 20 pages | DOI | MR

[29] Menasco, William; Thistlethwaite, Morwen B. The classification of alternating links, Ann. Math., Volume 138 (1993) no. 1, pp. 113-171 | DOI | MR

[30] Murasugi, Kunio Jones polynomials and classical conjectures in knot theory, Topology, Volume 26 (1987) no. 2, pp. 187-194 | DOI | MR

[31] Rushworth, William Doubled Khovanov homology, Can. J. Math., Volume 70 (2018) no. 5, pp. 1130-1172 | DOI | MR

[32] Stong, Richard The Jones polynomial of parallels and applications to crossing number, Pac. J. Math., Volume 164 (1994) no. 2, pp. 383-395 | MR

[33] Tait, Peter G. On Knots I, II, III, Scientific papers, Vol I, Cambridge University Press, 1898, pp. 273-347

[34] Thistlethwaite, Morwen B. A spanning tree expansion of the Jones polynomial, Topology, Volume 26 (1987) no. 3, pp. 297-309 | DOI | MR

[35] Turaev, Vladimir G. A simple proof of the Murasugi and Kauffman theorems on alternating links, Enseign. Math., Volume 33 (1987) no. 3-4, pp. 203-225 | MR

[36] Zinn-Justin, Paul; Zuber, Jean-Bernard Matrix integrals and the generation and counting of virtual tangles and links, J. Knot Theory Ramifications, Volume 13 (2004) no. 3, pp. 325-355 | DOI | MR

Cited by Sources: